Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 2, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 14, 2019, 7:12 PM CDT for Nobles County, Minnesota; Lyon County, Osceola County, Iowa. It was in force for 33 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2019, 7:12 PM CDT (00:12 UTC)
- Expired
- May 14, 2019, 7:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lyon County, IA, Osceola County, IA, Nobles County, MN
The radar
The Sioux Falls radar (KFSD), 81 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 7:12 PM CDT | HAIL 0.7 | Rushmore, MN | RECEIVED REPORT VIA PHONE CALL. |
| May 14, 7:17 PM CDT | HAIL 1 | 5 S Rushmore, MN | SPOTTER ESTIMATED 50 MPH+ WIND GUSTS. |
| May 14, 7:45 PM CDT | HAIL 0.88 | 3 Nne Ashton, IA | |
| May 14, 7:50 PM CDT | HAIL 1.5 | Ashton, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.2 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1647 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
537
WUUS53 KFSD 150012
SVRFSD
IAC119-143-MNC105-150045-
/O.NEW.KFSD.SV.W.0002.190515T0012Z-190515T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
712 PM CDT Tue May 14 2019
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northeastern Lyon County in northwestern Iowa...
Osceola County in northwestern Iowa...
Southwestern Nobles County in southwestern Minnesota...
* Until 745 PM CDT.
* At 711 PM CDT, a severe thunderstorm was located over Rushmore, or
11 miles west of Worthington, moving south at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Little Rock around 730 PM CDT.
Sibley around 735 PM CDT.
Ashton around 745 PM CDT.
Other locations impacted by this severe thunderstorm include Bigelow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4326 9577 4326 9585 4363 9596 4369 9573
4332 9549
TIME...MOT...LOC 0011Z 341DEG 28KT 4359 9582
HAIL...1.00IN
WIND...60MPH
$$
BT1 follow-up statement
741
WWUS53 KFSD 150027
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
727 PM CDT Tue May 14 2019
IAC119-143-MNC105-150045-
/O.CON.KFSD.SV.W.0002.000000T0000Z-190515T0045Z/
Lyon IA-Osceola IA-Nobles MN-
727 PM CDT Tue May 14 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN LYON...OSCEOLA AND SOUTHWESTERN NOBLES COUNTIES...
At 726 PM CDT, a severe thunderstorm was located near Sibley, moving
south at 30 mph.
HAZARD...At 717 PM, a trained weather spotter reported quarter size
hail and winds in excess of 50 mph five miels south of
Rushmore.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Sibley around 735 PM CDT.
Ashton around 745 PM CDT.
Other locations impacted by this severe thunderstorm include Bigelow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4326 9577 4326 9585 4363 9596 4369 9573
4332 9549
TIME...MOT...LOC 0026Z 341DEG 28KT 4348 9577
HAIL...1.00IN
WIND...60MPH
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:39 PM CDT, 33 minutes earlier.
Area forecast discussion, May 14, 6:39 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 639 PM CDT Tue May 14 2019 .SHORT TERM...(This Evening through Wednesday) Issued at 312 PM CDT Tue May 14 2019 Main concern in the short term will be the potential for scattered thunderstorm activity late afternoon and this evening. Upper ridge continues to build across the Intermountain West, spreading into the central and northern High Plains. With northwest flow aloft, a subtle shortwave is expected to dive across northeast SD into southwest MN this evening. Isolated to scattered showers and thunderstorms will be possible in east central SD into southwest MN, extending into portions of northwest Iowa through mid evening. The main concern with these spotty storms will be brief downpours and a few lightning strikes. With light winds in place and lingering clouds in northwest Iowa helping to hold onto the moisture from the evening showers, patchy shallow fog will be possible. Dense fog is not expected. Have added fog to the forecast. A second, weak wave dives across western SD into south central SD late tonight. Scattered showers and thunderstorms will be possible in south central in the early morning hours through daybreak Wednesday. Lows tonight will be in the low to mid 50s. Wednesday will be another pleasant and warm day as the upper ridge shifts further eastward into the Plains. Southerly surface winds increase late morning and afternoon, becoming breezy across much of the forecast area. Sunshine will be ample, leading to highs in the upper 70s and lower 80s. .LONG TERM...(Wednesday Night through Tuesday) Issued at 312 PM CDT Tue May 14 2019 Ridge axis arrives in the High Plains Wednesday night into Thursday. Warm temperatures continue, with highs in approaching 90 degrees in our far southern counties, including the Sioux City area. Clouds will be on the increase Thursday afternoon into Thursday evening, ahead of a deep trough digging across the Great Basin. Surface low pressure deepens over eastern Colorado, with a warm frontal boundary lifting into northeast Nebraska and west-central Iowa in the evening. Models are still uncertain how far north this boundary will lift, but the general consensus keeps it south of I-90. With moisture advecting into the area, scattered showers and thunderstorms will become possible Thursday evening, mainly along and south of I-90, then lifting northward across our northern half overnight into Friday morning. It is likely there will be a break in the shower and thunderstorm activity during the day Friday - preventing the day from being a total wash-out. By later in the afternoon and evening, the shower and thunderstorm threat increases, becoming likely for a good portion of the forecast area Friday night. This time frame will also be our best potential for severe weather - however it will be HIGHLY conditional on the placement of the aforementioned frontal boundary and how much the precipitation earlier in the day impacts stability. If showers linger further into the day with cloudy skies, the threat for severe storms will be much lower than if we can manage to break out of the clouds and the frontal boundary lifts back northward into the area. As for the severe weather potential, the best shot for instability to recover in the afternoon will be across the Missouri Valley into northwest Iowa in the afternoon where MUCAPE values over 2000 j/kg. The stronger shear (30kt+) however will be across our northern forecast area. Still, our best bet for severe storms will in our far south, but as mentioned, it will be largely dependent in recovery after the overnight convection, so this area could change. Showers and thunderstorms will become widespread Friday night, as a lobe from the upper level trough to our west lifts across the northern High Plains. Surface low lifts into western and central SD, tapping into a great amount of moisture. Precipitable water values increase to over 1.25, pointing to more of a heavy rainfall event overnight and into the weekend, rather than a severe threat. There will likely be another brief break in the activity for part of the region on Saturday, but overall wet conditions continue. The second lobe lifts northward into the Central Plains Saturday night into Sunday with a continuation of showers and storms with potential heavy rainfall. Wet pattern continues into early next week, with rain chances nearly each period for the first half of the week. Temperatures will be cooler than normal during the period. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 627 PM CDT Tue May 14 2019 Scattered thunderstorms will persist this evening over SW Minnesota and northern Iowa. Elsewhere VFR conditions are likely into the night. Will monitor for fog potential by daybreak, as winds remain light in many areas. Mid-level and upper cloud cover may limit potential however. VFR conditions again likely on Wednesday, with some gust potential by the afternoon, along with afternoon CU development. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM... LONG TERM... AVIATION...Dux
Hazardous weather outlook, May 14, 4:09 PM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 409 PM CDT Tue May 14 2019 IAZ012>014-020>022-031-032-NEZ013-014-SDZ038-039-050-052>055- 057>071-152115- Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida- Dixon-Dakota-Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake- Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union- 409 PM CDT Tue May 14 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Patchy fog will be possible into Wednesday morning. Visibility could be reduced locally under 1 mile at times. .DAYS TWO THROUGH SEVEN...Wednesday through Monday An extended period of unsettled weather will arrive as early as Thursday, and is expected to continue Friday, Saturday, and Sunday. A few strong to severe storms will be possible, focused primarily around Thursday night, Friday afternoon, and Friday night. While the risk for severe storms may decrease through the weekend, there is an increased risk of moderate to locally heavy rainfall into the upcoming weekend. Continue to monitor the latest forecast as this system evolves. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ040-056-152115- Lyon-Osceola-Dickinson-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Brookings-Moody- 409 PM CDT Tue May 14 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, and east central South Dakota. .DAY ONE...Tonight Scattered showers and thunderstorms will be possible into the early evening. Stronger storms may be capable of producing small hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday An extended period of unsettled weather will arrive as early as Thursday, and is expected to continue Friday, Saturday, and Sunday. A few strong to severe storms will be possible, focused primarily around Thursday night, Friday afternoon, and Friday night. While the risk for severe storms may decrease through the weekend, there is an increased risk of moderate to locally heavy rainfall into the upcoming weekend. Continue to monitor the latest forecast as this system evolves. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:37 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien, Osceola | 38 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.